Indiana, 2013

Flooding in Indiana, June 27 to 30, 2013

June 27 to 30, 2013 · NWS PAH · 4 events in 3 counties and zones

The largest rainfall event in Indiana during June occurred in west central and south central Indiana. In a 24-hour period from the evening of the 25th through the evening of the 26th, torrential rains of 3 to nearly 8 inches fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
$112,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The largest rainfall event in Indiana during June occurred in west central and south central Indiana. In a 24-hour period from the evening of the 25th through the evening of the 26th, torrential rains of 3 to nearly 8 inches fell. Severe flash flooding followed in portions of those areas. Flash flooding during the 26th quickly transitioned into lowland river flooding along portions of the Lower White and Wabash Rivers. River flooding continued into early July along portions of the lowest reaches of the White and Wabash Rivers in southwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 27, 6:33 AM EST, 6 hours 27 minutes earlier.

Area forecast discussion, Jun 27, 6:33 AM EST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
633 AM CDT THU JUN 27 2013

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 249 AM CDT THU JUN 27 2013

UNSETTLED NW FLOW ALOFT REGIME WILL BECOME EVEN MORE ENTRENCHED
DURING THIS PERIOD. AFTER ANOTHER HOT AND HUMID AFTERNOON TODAY...
ANOTHER DISTURBANCE WILL DROP SOUTHEAST INTO THE MS VALLEY
TONIGHT...ALONG WITH AN ASSOCIATED SURFACE FRONT. THIS WILL BRING
THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE FORECAST
AREA....MAINLY AFTER MIDNIGHT.

CONDITIONS SHOULD THEN BECOME LESS HUMID IN THE WAKE OF THIS SFC
FRONT FRIDAY AFTERNOON. THE COOLER TEMPS HOWEVER WILL LAG
BIT...AND WILL NOT ARRIVE UNTIL FRIDAY NIGHT/SAT AS ANOTHER
STRONGER H50 SHORTWAVE DIGS SOUTH THROUGH THE GREAT LAKES AND INTO
THE OHIO RIVER VALLEY. WILL BE QUITE A BIT OF CLOUD COVER AND A
SMALL CHC OF SHOWERS/THUNDERSTORMS WITH THIS UPPER FEATURE...ESP
AS THE COLD AIR ALOFT ARRIVES SAT AFTERNOON.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 249 AM CDT THU JUN 27 2013

ECMWF...GFS AND GEM ALL SHOW AN UPPER LEVEL TROF SETTLING OVER THE
REGION LATE IN THE WEEKEND INTO NEXT WEEK.  THIS UPPER TROF WILL
SLOWLY RETROGRADE WESTWARD THROUGH MID WEEK.  THIS WILL KEEP THE
MIDDLE MISSISSIPPI AND LOWER OHIO RIVER VALLEYS IN AN UNSETTLED
WEATHER PATTERN THROUGH THE EXTENDED.  ON AND OFF CHANCES OF SHOWERS
AND STORMS ARE EXPECTED...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS...WITH THE HIGHEST CHANCES ACROSS THE EASTERN THIRD OF
THE PAH FORECAST AREA.  KEPT CHANCES IN THE SLIGHT TO CHANCE
CATEGORY.

WITH THIS WEATHER PATTERN WILL COME COOLER TEMPERATURES.  WITH NORTH
WINDS AND EXTENSIVE CLOUD COVER EXPECTED...NUMERICAL GUIDANCE IS IN
GOOD AGREEMENT SHOWING UNSEASONABLY COOL HIGHS IN THE UPPER 70S TO
AROUND 80 DEGREES SUNDAY AND MONDAY...WITH LOWS IN THE LOWER 60S.
SURFACE WINDS WILL BECOME LIGHT SOUTHERLY BY MID WEEK...SO
TEMPERATURES WILL MODERATE TO THE MIDDLE 80S BY WEDNESDAY...WHICH
WILL STILL BE A FEW DEGREES BELOW NORMAL.

&&

.AVIATION...
ISSUED AT 249 AM CDT THU JUN 27 2013

OVFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE PERIOD. LIGHT
WINDS EARLY AOB 10 KTS WILL PICK UP OUT OF THE NORTHWEST AT 10-17
KTS AFT 15Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MEFFERT
LONG TERM...RST
AVIATION...MEFFERT
Hazardous weather outlook, Jun 27, 3:54 AM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
354 AM CDT THU JUN 27 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
354 AM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL TOP OUT IN THE 100 TO 105 RANGE AGAIN THIS
AFTERNOON...MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER.

THERE WILL BE A CHANCE OF THUNDERSTORMS LATER TONIGHT. HOWEVER...
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. LOCALLY HEAVY
RAINFALL AND DANGEROUS LIGHTNING WILL BE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL THUNDERSTORM CHANCES WILL CONTINUE SATURDAY INTO EARLY NEXT
WEEK. MOST STORMS SHOULD REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Pike

When
June 27, 1:00 PM EST to June 30, 11:59 PM EST
Where
Pike County, Petersburg to 3.27 mi N of Petersburg
Cause
Heavy Rain
Property damage
$3,000
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Minor flooding occurred along the White River in the Petersburg area. Several Pike County roads were flooded, including the following county roads east of State Route 57: 750N, 600N, and 1000E. Pike County roads flooded west of SR 57 included: 250 W, 400W, 675N, 700N, 1000W, 900W, 700W, and 775W. Flooding affected low agricultural lands and low oil fields. The flooding continued into early July.

Flood, Gibson

When
June 28, 3:00 AM CST to June 30, 11:59 PM CST
Where
Gibson County, 1.8 mi W of Hazleton to 1.91 mi WNW of Hazleton
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$12,000
Reported by
River/Stream Gage
Coordinates
38.485, -87.563

Minor flooding occurred along the White River in the Hazleton area. Floodwaters covered low farmland. Low-lying oil fields and a few low rural roads were flooded. High water isolated a river cabin community. The flooding continued into early July.

Flood, Gibson

When
June 29, 1:00 AM CST to June 30, 11:59 PM CST
Where
Gibson County, 1.18 mi NNW of East Mt Carmel to 1.27 mi NNW of East Mt Carmel
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$40,000
Reported by
River/Stream Gage
Coordinates
38.416, -87.739

Minor flooding occurred along the Wabash River in the East Mount Carmel area. Many river cabins became inaccessible. Oil field producers stopped most production where pumping units were not on substructures. A few river access roads along the river were flooded. Some cropland was flooded. The flooding continued into early July.

Flood, Posey

When
June 30, 3:00 PM CST to 11:59 PM CST
Where
Posey County, New Harmony to 0.64 mi NNE of New Harmony
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$40,000
Reported by
River/Stream Gage
Coordinates
38.130, -87.930

Minor flooding occurred along the Wabash River in and near New Harmony. A few river access roads along the river were flooded. Some cropland was flooded. The flooding continued into early July.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457841, 457834, 457827, 457828.